Bingeing, chest pains and lifelong damage: This is the reality of diet pill and laxative abuse
‘It’s like a compulsion’
Diet pill and laxative abuse hit the headlines in April after the tragic death of Glyndwr university student Eloise Parry.
21-year-old Eloise, known to friends as Ella, died after taking eight highly toxic Dinitrophenol, or DNP, which she had bought on the internet.
The day before her death she had appealed for help raising money for a self-harm charity she volunteered for and told friends she had overcome her demons. But despite frantic medical help, she passed away three hours after overdosing on the pills.
For most of us, someone being so desperate to be thin they’d put their own lives at risk seems unthinkable. But Eloise’s death is just one example in the damaging culture of laxative and diet pill abuse. Speaking to students involved in the same toxic world, the parallels to her case are chilling.
As a teenager, Queen Mary student Zara (not her real name) binged on laxatives as Eloise had done with diet pills.
She said: “The recommended dose was one a day, but I would take eight in the middle of the afternoon everyday. I used to read online that people would take hundreds at a time but I have no idea how you could do that. But the more you take them, the less they work so maybe that’s it.”
Zara eventually pulled herself out of laxative abuse following outpatient treatment just ahead of her first year at uni.
“The doctor basically told I needed to or I was risking long term damage and potentially serious immediate complications. By that point I was so miserable I wanted to give them up, I sort of wanted to get better, and I definitely didn’t want to go into hospital, so I agreed.
“It’s much scarier being directly told the amount of danger you’re putting yourself in than just reading nasty potential side effects online, so it was definitely what I needed to hear at that time and it was a big step in my recovery. I’ve had no lasting problems even though I was taking them for an extended period of time, so I’ve been very lucky.”
Eating disorder charity B-Eat estimate around 725,000 people in the UK are affected by eating disorders –– and of those a massive 80 per cent had used diet pills or laxatives.
A spokesperson for the charity told The Tab: “We are concerned it can lead to serious health problems related to the heart, kidney, liver and bowels.”
Pill abuse can even lead to physical addiction and withdrawal.
B-Eat explain: “Using laxatives in particular doesn’t even prevent food or calories entering the body because they work in the lower bowel. So it does damage, but doesn’t do what the individual wants it to do –– help them lose weight.”
Others haven’t been so lucky in terms of long term damage. Liverpool grad Olivia* told us using diet pills and laxatives had “fucked up her stomach for life”.
She’s now forced to take regular medication and undergo Gastroscopy – a surgical procedure where a camera is inserted through the throat to examine the stomach – because laxatives left her stomach lining so inflamed.
“My past abuse means I can’t eat many different foods, and has also affected my metabolism thanks to laxatives and a bad starvation diet. I would take three at night if I had eaten something I considered too much. It doesn’t even feel like that many and it’s caused me so much damage, I don’t know what happens to people who took like 20 a day.
“Eventually I stopped after seeing a doctor who made me realise how fucked up it was. But without medical intervention I wouldn’t have stopped –– I needed someone to show me how bad it was. It’s like a compulsion, a habit, like a form of bulimia. The scariest part is that I wasn’t sick at the time. I thought I was fine, and now years later I’m plagued with all these long term effects.”
Others doubled the danger of pill abuse by using both laxatives and diet pills. Cambridge Linguist Hannah (not her real name) said: “I took laxatives and diet pills for around six months when I was sixteen.
“They pretty much went hand in hand. I took fat metabolisers, green tea pills, sea kelp pills, apple cider ones, weird herbal shit that doesn’t work anyway.
“I got off relatively scot-free in terms of long term physical damage and when I stopped taking them I returned to normal very quickly.
“It started with laxatives and then I added in the diet pills, trying to take enough of them to make me feel too sick to want to eat anyway. Eventually my parents rumbled me and took me to the doctors.
“Luckily I was young enough that they could essentially force me to stop, or at least impose measures to.
“It was easy to buy them, I was only ever stopped once, and I was often in school uniform. Some places I didn’t even need to ask over the counter, I went to herbal shops where laxatives were stocked next to painkillers.”
Eating Disorder charity BEAT say most people develop the illness during adolescence, which was the case for most students we spoke to, who experienced pill abuse as teenagers.
Glasgow third year Sarah (not her real name) took both laxatives and diet pills as a teenager. She said: “I wanted the hardcore ones online, because I thought the over the counter ones would be too weak if they were so easy to buy.
“I used to spend a fortune buying these weird herbal pills of dodgy websites and shipping them halfway across the world. They were banned in some countries because they had an ingredient in them similar to speed, so in my fucked up logic I thought they’d be the best ones.
“They were awful. I’d take these three a day of these huge green capsules filled with grey dust. They sped up my heart-rate, dried out my mouth and made me super wired. I didn’t think about food, but the habit and ritual of constantly having to take them made me skint and miserable.
“When I couldn’t afford them I made ‘stacks’ of diet pills I would take during the day from advice I read online, and took laxatives at night too.
“Eventually I found online that some of the side-effects they were giving me were similar to lead-poisoning, so I panicked and threw everything out. At the time I thought I was invincible but it still scares me to think of the damage I was doing to my body.”
Although they’re traditionally associated with girls, the dangers of diet pills put men at risk too. Leeds third year Bobby Palmer shared his grim experiences of using popular gym supplements called “fat burners”.
He said: “They supposedly raise your metabolism but they’re not very effective and are just awful. They gave me heart palpitations. They make you feel like you’re having a heart attack –– often. And you just don’t sleep when you use them.
“It’s a weird feeling – like someone’s hitting you in the chest with a battering ram. But then you down loads of water and it goes. It’s hard to tell whether it even made any difference in terms of how I looked. Because it’s something you take on the side of going to the gym it’s hard to tell.
“My experience hasn’t put me off trying more in future, but it definitely makes you wonder if its worth it.”